COPD & Emphysema Support Group

COPD is a progressive disease characterized by airflow obstruction or limitation. Emphysema is characterized by loss of elasticity of the lung tissue, destruction of structures supporting the alveoli and of capillaries feeding the alveoli. Both have symptoms that include shortness of breath, among other respiratory troubles. If you are a COPD or Emphysema sufferer, join the group and find support.

0 Online

Losing voice over and over again

I've been on the Advair and Spiriva for a while now and they do little for me as it is, but I have had a severe problem with my voice!

Some days its ok, most days it isn't. I answer the phone and the first thing people say to me is "oh no you sound awful!" and aside from getting sick of hearing that I want to be able to sing. I think singing would be very therapeutic for me both for my lungs and my depression.

Does anyone else experience a persistent cracking, whisperish voice ?
I just really need to know if this is normal or not.

If you need specifics of how often my voice is this way, go figure about 85% Of the time I have no voice.

It is exhausting trying to communicate with anyone around here or on the phone. I actually have found myself avoiding phone calls a lot over the last several months because it is so tiring to talk like this. Please, any advice is better than none at this point. I've heard these drugs can sometimes cause voice problems but the sore throat and voice? Should I see my ENT?



Hi Rosie. I lost my voice soon after having a camera put into my lungs and one into my stomach within days of each other. I thought it was that and so did my Dr. I got my diagnoses a few days later and was put on advair but didnt connect the two. My voice would come back very slightly and then go totally again. It made me breathless trying to talk. After about 8 weeks my doc sent me to the rapid access ear nose and throat clinic and they had a look down my throat with a tiny camera. The doc said my voice box was really inflamed and it was due to the inhaler. He told me to use a spacer device to take it in the future which i did. When i went back to the doc on friday, he said my voicebox was now perfect, i think stopping smoking has helped that too.
My brother was on advair too and his voice kept coming and going for a year. I think it takes time but if you are using a spacer device every time then it will eventually come back properly. In the meantime, i was advised not to speak, even whisper, unless i had to in order to rest it as much as possible.
Hope this helps.

I don't know Rose, but, your sounding like the "Perfect Woman, to me more and more every day, I mean, c'mon, women know they don't have a voice in this ole world anyway. JUST TEASING YOU!!! Hope you get weller soonest!
BreatheEasy crack me up. Too funny!

Rosey, I used to lose my voice all the time as a result of Bronchitis flare ups. But, I also use an Advair inhaler, like Karen has mentioned...Maybe that and the Bronchitis are the culprits. Anyway, I do know what you mean and have some days all I can do is croak....guess I'll have to change my name to Froggy. LOL

6 years now on different inhaled steroids. Advair for abour 4 years.
I'm almost certain I have lost my voice because of the advair and
other inhaled steroids.

Read 100% of the tiny print that comes with the advair written page and you will find vocal chord irritation as a side effect.

I keep a bottle of water or cuppa coffee with me all times. Seems to help when I have to use my voice. Phone calls are horrid for me.

best regards,


Thanks Dale. Good advice.

I had the same problem (losing my voice) when I was on Advair. Since the change to Symbicort it has made a huge difference and I've been pretty much free of it.

Like Tinster, I too, constantly have water with me. Not only does it help voice wise, but it helps keep mucous thinned out.

KKLEA was spot on about the spacer. I've used one for years because more of the medication gets to your lungs that way.

Hope you feel better soon!

Hi Karen, I do use my spacer for my emergency inhaler but I didn't know there was one to use with the Advair? I did some research last night and found out some pretty scary stuff about the Advair and Spiriva. It seems the Spiriva can cause voice problems and both of them can cause bronchitis (which I already deal with as you know) and other side effects which really worry me.

Jona, no offense taken. I've been hearing stuff like that for years :)

Tinster, I read all the fine print on Advair and Spiriva, but it only showed the voice problems with Spiriva. Its all so confusing! Thank you all for your advice, I have decided to talk to my pulm about some substitutes.

Hi Rosey
I have been on Advair for three years when I found out I had Asthma and Spiriva for about seven months, added when I found out I have COPD. Yeah, my voice comes and go also. Most days its gone and I sound like my brother, lol, but I know it is a side effect form the inhaled meds.
B Blessed!


Google Advair voice loss and I think you'll find this is a very common problem. Actually, I think it is probably more so that we may hear of and is a side effect from most, if not all, inhalers (including Sprivia, albuterol, etc. etc.).

I am confused about what you are saying about bronchcitis, as so many of these meds are to treat chronic bronchitis. I know with Sprivia (and other meds) one of the side effects can be bronchospasms, but I think that's fairly rare. Unfortunately, all of the meds we use can cause side effects - so I imagine it's just a matter of weighing the pros against the cons and finding the ones that work best for you. If your voice loss persists it might be a good idea, as KKLEA did, to have it checked out 'cause you could have some inflammation going on.

Hope you'll be singing again in no time!


Hi Joni,

what I was trying to explain is that the medicine causes bronchitis and since I've already got chronic bronchitis it makes it that much worse with the mucus. In other words, its like having a pain in your toe and cutting your whole toe off. I just don't get it.

Interesting! If Advair causes bronchitis and/or laryngitis, that would explain A LOT for me! I've been on Advair for about 5 years. I lose my voice at least twice a year when I get bronchitis.

Rosey, you probably have already found out the answer but there are 2 different Advair systems.
One is the Advair Diskus which does not use a spacer and the other is Advair HFA , a metered dose inhaler also) that can be used with a spacer. I have ben prescribed both but am now using the HFA with the spacer.

I do not use a spacer with my ventolin (emergency inhaler) as I carry that in my pocket wherever I go.

I used Spiriva about 3 years before starting on any other inhaler. I never had a problem with my voice. when the doctor added additionaly inhalers, the first was symbicort and I had no trouble with my voice. 3 Months later the pulmonologist changed the symbicort to Advair HFA. I used it approximately 9 months and then I started having a really raspy voice.

The doctor changed the Advair to a non steroid inhaler (Floradil) but I could only use that for about 10 days and my breathing went south and I had to start predninsone. It was not enough time to tell if the steroids were the cause of my voice problems.

I was put back on the Advair HFA and am still on it today and I still have the raspy voice. I do all of the necessary rinsings, using all of the suggested remedies and so far nothing has helped. I have never had oral thrush.

I have Gerd, the Gastro doctor ruled out that as the problem, The ENT says my vocal cord look good. Just a small nodule in the folds of the cord but should not cause my hoarsness. It was suggested by a speech therapist that the change in my breathing pattern is suspect because I need to learn now to co ordinate my speech with my in and out breathing.

An exaggerated example is how a person on a ventilator has to speak as he exhales. The same principle only adaptable to our situation. She suggested speech lessons but I still am of the opinion that it is the steroids. The next time I go for my appt with the pulmonologist, I plan to ask if he can put me back on Symbicort for a 30 day trial to see if that maintains my breathing but does not cause the hoarseness.

If anyone solves this problem seems we ought to run a banner headline here. :0)